Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP Facebook

ISMP Safe Medicine September/October 2012, Volume 10, Number 6. ©2012 ISMP

Brand name medicines appear in green; generic medicines appear in red.

Don't mistake an EpiPen training pen for the real thing


If you keep an EpiPen on hand to treat a severe allergic reaction, you need to know about a potentially dangerous mix-up between the active EpiPen and a similar-looking training pen.

EpiPen is an “auto-injector” that looks like a pen but has a pop-out needle at one end. It contains the medicine epinephrine. When injected immediately for emergency treatment of a severe allergic reaction, epinephrine can be life-saving. EpiPen Jr. is a children’s version of the product; it contains a lower dose of epinephrine.

 EpiPen and EpiPen Jr. are sold in packages with two active pens and one training pen. The training pen is similar to the active pen in size, shape, and colors, but it does not contain a needle or medicine. The purpose of the training pen is to let allergic patients and caregivers practice the special method needed to properly administer an EpiPen injection: First you remove the blue safety-lock cap. Then you press the opposite, orange end of the pen very firmly against the designated area of a leg. That pressure causes the needle to pop out and automatically inject the drug. You must hold the pen in place for approximately 10 seconds, so that the entire dose is injected.

Unfortunately, the training pen and active pens are so similar looking that they are easily confused, even though a label on the training pen states “Training Device” (Figure 1).

Mistakenly using the training pen in an emergency would be dangerous. Even without a needle, pressing the training pen hard against the leg may feel the same as an actual injection. Therefore, the person having the allergic reaction could mistakenly think he or she actually got the epinephrine injection. If the error is not quickly recognized, the person’s symptoms would continue to get worse and could become life-threatening.

The reverse mix-up can also occur. The mother of a young child with allergies was showing someone how to use the pen. The mother accidentally injected herself with her child’s active EpiPen instead of the training pen. She tells the story on her blog at:

We have notified the US Food and Drug Administration (FDA) about the concern we have with packaging the training device with active EpiPens. We have also contacted the company on two occasions to request changing the way the EpiPens are packaged. It would be safer if the active pens were packaged without the training device. Unfortunately, the company insists on keeping the training device and active pens in the same packaging. However, they plan to re-label the training device so it is easier to distinguish from the active pen.

In the meantime, follow the recommendations in the Check it out! section to the right, on page 1 in the PDF, for ways to prevent mix-ups between the EpiPen and the training device.

Main Page
Premier Issue
Past Issues
Consumer Alerts
Newsletter Editions
Acute Care
Long Term Care
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2015 Institute for Safe Medication Practices. All rights reserved